Codeine Abuse Causes
Finding the beginning of codeine abuse causes isn’t all that difficult. Codeine is abused because people push the limits. The technical name for codeine is 3-methylmorphine and it is a narcotic pain medicine used to treat moderate to severe pain. A person may start out wanting to control pain, but over time they may begin to use codeine for reasons other than the original one. That is where abuse begins.
Let’s define abuse. Codeine abuse is any use of the drug other than for the exact, prescribed reason. It could be as innocent as taking two pills instead of one, because you think you need more medicine. It could be taking your medicine too frequently, because you’re experiencing pain and you want relief. For the purpose of this article, let’s examine why codeine is abused even if someone tried to follow a legitimate, medical guideline.
Codeine abuse causes start with the fact that codeine is an opioid, and it is a natural alkaloid derived from the poppy plant, the same plant used to create opium and its familiar derivatives, morphine and heroin. Codeine is an effective pain reliever and is often used in combination with Tylenol, aspirin, or ibuprofen. You may have used a cough medicine with codeine.
Like other opioid pain medications, codeine is addictive and patients, over a period of time, can build up a tolerance to the drug. This tolerance leads to having to use more and more drug to achieve the same effect. This is why a person may take two instead of the one prescribed. The tolerance leads to abuse, which leads to addiction.
Addiction is the state at which the person can no longer make a choice. They have to take the drug—they may not want to but they must. People develop a psychological and physical dependence. Their brain is tricked into thinking it needs the drug to function, theses are the most important codeine abuse causes. It’s sort of a perfect storm. The person needs pain relief and they get it. Then they need more medicine to achieve the pain relief and they get it. Their brain chemistry changes and they build the tolerance.
The changes may be very subtle and slow in coming, but they are there. The user will need the drug to achieve a sense of normalcy and they may begin to show signs of addiction. They may have trouble with missing work or school, or keeping regular sleeping hours, or as the abuse develops into addiction they will become more fixated on getting the drug and making sure they have a supply.
Still using long after reason to use is gone
Codeine abuse can be spotted in several ways, but it sometimes takes an observant eye to notice. Here’s a common clue: the person uses the medicine after the legitimate medical reason has elapsed. Let’s say a person as a prescription from their dentist after a procedure. They take the medicine, as prescribed, but they discover that not only does it take the pain away, they like the way they feel when they take it. Very subtly the legitimate use morphs into abuse.
If their dentist won’t refill the prescription, they may seek another dentist. That’s an obvious sign of abuse. Sadly, legitimate need can turn into abuse relatively quickly. Another sign of abuse is taking the medicine in conjunction with another substance, such as alcohol.
Start “shopping” for the drug
As the abuse increases on its way to addiction, the user may falsify a script to try to fool a pharmacist into filling the prescription. People who are not abusing the drug may unwittingly be feeding the abuse and addiction of others. A parent leaves the unused pills in the medicine cabinet, where their child can get a hold of them. Some people will sell their remaining pills to a drug dealer, who sells them on the street.
An abuser may take to the streets to find his/her drug of choice when they can’t get a prescription, and there is no shortage of codeine on the streets. In some cases, a person may abuse codeine to fight the withdrawal effects of heroin.
Codeine abuse causes is a serious situation. Depending on the amount of codeine taken, a person can suffer respiratory depression and wind up in the emergency room. Abuse of this drug, like the abuse of other opioids, can lead to memory loss, decreased libido, and in some cases seizures. Nursing women should never use codeine3, as their body will metabolize the codeine to morphine and that can be passed to the baby through breast milk.
Can be effective if used appropriately
Taken as prescribed, codeine is an effective medication for pain control. But as we have discussed, it is easy to see how legitimate use can lead to abuse. The best advice is to follow the doctor’s exact orders and don’t go there. Once on the abuse path, the distance to addiction is not that far.